Article Text

PDF
Dogs
Suspect anaphylaxis following intravenous buprenorphine administration in a dog
  1. Matteo Rossanese1,2 and
  2. Clara Rigotti1
  1. 1School of Veterinary Science, University of Liverpool, Neston, UK
  2. 2Parkside Veterinary Surgery, Neston, UK
  1. Correspondence to Matteo Rossanese, matteo.rossanese{at}gmail.com

Abstract

A seven-month-old French Mastiff was scheduled to undergo exploratory laparotomy for the removal of gastric foreign bodies. Buprenorphine 20 μg/kg was administered intravenously as preanaesthetic medication. Five minutes after the injection, tachypnoea, dyspnoea, cyanosis and tachycardia developed; periorbital, labial and lingual oedema were also noted. Anaesthesia was induced with 4 mg/kg of propofol, and laryngeal visualisation revealed severe laryngeal oedema. The trachea was intubated with a 6 mm endotracheal tube and anaesthesia was maintained with isoflurane in oxygen. Fluid therapy was started and glucocorticoids were administered. The exploratory laparotomy was completed and gastric foreign bodies were removed. A temporary tracheostomy was performed as no improvement of the laryngeal oedema was detected. The patient recovered uneventfully and after 48 hours the tracheostomy tube was removed successfully. The reaction may be attributed to histamine release following injection of buprenorphine.

  • Allergy
  • Anaesthesia
  • Emergency medicine
  • Soft tissue surgery
  • Companion animals
  • Critical care

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.